Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2017, 2:57 PM CDT for Bates County, Henry County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 2:57 PM CDT (19:57 UTC)
- Expired
- May 31, 2017, 3:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bates County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
570
WUUS53 KEAX 311957
SVREAX
MOC013-083-312045-
/O.NEW.KEAX.SV.W.0096.170531T1957Z-170531T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
257 PM CDT WED MAY 31 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Henry County in west central Missouri...
Eastern Bates County in west central Missouri...
* Until 345 PM CDT
* At 257 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Butler to 6 miles west of
Schell City to 7 miles east of Fulton, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Butler, Rich Hill, Deepwater, Montrose, Rockville, Brownington,
Ballard and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
3805 9420 3805 9421 3803 9424 3805 9425
3806 9447 3841 9428 3823 9357 3820 9357
3821 9405 3803 9406
TIME...MOT...LOC 1957Z 304DEG 29KT 3833 9417 3804 9424 3798 9459
HAIL...1.00IN
WIND...60MPH
$$
Blair3 follow-up statements
880
WWUS53 KEAX 312019
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT WED MAY 31 2017
MOC013-083-312045-
/O.CON.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-Bates MO-
319 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN HENRY AND SOUTHEASTERN BATES COUNTIES...
At 319 PM CDT, severe thunderstorms were located along a line
extending from Montrose to near Schell City to near Nevada, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Deepwater, Montrose, Rockville, Brownington, Ballard and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9410 3804 9411 3806 9413 3804 9420
3805 9420 3805 9421 3803 9424 3805 9425
3805 9430 3838 9415 3823 9357 3820 9357
3821 9405 3803 9406
TIME...MOT...LOC 2019Z 304DEG 29KT 3824 9401 3795 9408 3789 9443
HAIL...1.00IN
WIND...60MPH
$$
Blair107
WWUS53 KEAX 312033
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT WED MAY 31 2017
MOC013-312042-
/O.CAN.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Bates MO-
333 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Missouri.
LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2032Z 303DEG 29KT 3827 9398 3790 9399 3784 9434
$$
MOC083-312045-
/O.CON.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-
333 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN HENRY COUNTY...
At 332 PM CDT, severe thunderstorms were located along a line
extending from Montrose to near El Dorado Springs to Nevada, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Deepwater, Montrose, Brownington and Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2032Z 303DEG 29KT 3827 9398 3790 9399 3784 9434
HAIL...1.00IN
WIND...60MPH
$$
Blair836
WWUS53 KEAX 312043
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT WED MAY 31 2017
MOC083-312051-
/O.EXP.KEAX.SV.W.0096.000000T0000Z-170531T2045Z/
Henry MO-
343 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY WILL
EXPIRE AT 345 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 800 PM CDT for
west central Missouri.
LAT...LON 3823 9357 3820 9357 3821 9405 3834 9400
TIME...MOT...LOC 2041Z 304DEG 29KT 3823 9391 3786 9392 3780 9427
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:55 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 31, 12:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1255 PM CDT Wed May 31 2017 .Update... Issued at 1255 PM CDT WED MAY 31 2017 Storms continue to fire along an elevated boundary from near Topeka through Johnson County KS into the Truman Lake area. This boundary is progged to stay relatively stationary as it continues to serve as a focus for thunderstorms through the afternoon. The airmass near and south of this boundary has become moderately unstable with MLCAPE values around 1000 to 1500 J/kg, which combined with fairly strong 0-6 km shear values around 40 kts will be supportive of strong to severe storms with hail up to 1" and scattered damaging wind gusts. If a storm can latch on to some helicity associated with the boundary it could take on the form of a supercell with hail as large as 2". Most of this activity will spread into west central MO south of the KC metro through the afternoon, though will need to watch for possible redevelopment with more activity already popping up upstream across KS/NE. && .Discussion... Issued at 420 AM CDT WED MAY 31 2017 Isolated thunderstorms continue to percolate early this morning across southeast Kansas and southwest Missouri, south of a frontal boundary that is stalled along a line from Kansas City to Moberly. Early morning analysis shows a weak west-to-east oriented jet streak at 850mb across southern Kansas, resulting in sufficient isentropic lift to liberate some of the late night instability aloft --about 250 J/KG of MLCAPE-- and generate isolated storms. These isolated storms will likely percolate along through sunrise as the weak jet streak will keep initiating them till it mixes out later this morning. Stepping back to look at the big picture, an amplified pattern remains in place across the Nation with a large trough spinning over east Canada and a ridge axis poking north along the spine of the Rockies, thus leaving our section of the Plains under a northwest flow. And, while there are no obviously notable shortwaves in the northwest flow to see on satellite early this morning, if we look west, into northern Mexico, we do note a shortwave trough moving east under the ridge axis. Later today, the Mexican shortwave will shift a bit farther east, which will help focus mid-level warm air advection back across northeast Kansas by this afternoon. As this occurs, the tail end of a 250mb level jet streak will pivot into the base of the Canadian trough, shifting the rear-entrance region of the jet across eastern Kansas and northern Missouri. These combined features will likely be enough to generate some isolated to scattered thunderstorms in an environment that will be primed for activity as afternoon MLCAPE values will be bubbling up through 1500 J/KG to 2000 J/KG --depending on the model you chose-- coincident with 0-6KM shear values between 30 to 40 knots. This environment will prevail south of the stalled front, which should get pushed south by a modest little surface high oozing through far northeast Missouri today. Putting all that together, and thunderstorms look possible along and south of the front starting during the early to mid afternoon hours, with expectations that the front will be wallowing around I-70. Large hail and damaging winds will be a concern for the storms this afternoon along with torrential rain. Of course this activity may extend into the overnight hours as the prevailing flow will not force the frontal boundary out of our area, and the trough moving out of northern Mexico will still be moving in our general direction. This then sets the stage for late night activity that may linger through Thursday as the nocturnal jet leading the trough focuses moisture transport into eastern Kansas and western Missouri. Have likely POPs going after midnight, but must admit that confidence on how we transition from the afternoon potential activity into the late night hours activity is a bit nebulous, though with the loss of diurnal heating current thoughts are that the late night storms wont be as strong. We will have to watch for training storms across eastern Kansas and western Missouri today and tonight as precipitable water values will be running over one inch, indicating our storms will likely be efficient rain makers. Lingering activity may persist into the day Thursday, but confidence on how far into Thursday any lingering activity lasts is rather low. Otherwise, expect temperatures to stay rather summer like as we head into the beginning of June, with afternoon highs in the 80s likely through the weekend as the ridge axis to our west begins to shift into the Plains. However, this will also bring another chance for storms to the region Saturday. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1218 PM CDT WED MAY 31 2017 Convection is firing along a stalled boundary situated from near MHK to IXD/southern KC metro into the Missouri Ozarks. This boundary will be slow to move and will be the primary focus for any thunderstorm activity through the afternoon, so that the southern KC airports will likely see storms but they may stay just south and west of MCI although it will be close. Will need to watch more activity developing across KS/NE which could impact the same areas later this afternoon, followed by higher chances for more widespread storms later tonight. Indications are that the highest chances for overnight activity will again be just south/west of the KC metro, but it's possible this could be adjusted northward. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...Hawblitzel Discussion...Cutter Aviation...Hawblitzel
Hazardous weather outlook, May 31, 4:37 AM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 437 AM CDT Wed May 31 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 437 AM CDT Wed May 31 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and early evening across eastern Kansas and western Missouri. While coverage will remain isolated to scattered, large hail and strong winds are possible, particularly south of the Kansas City Metro. Storm chances will increase into the overnight hours, though the severe threat should diminish as the evening progresses. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances will subside early Thursday morning and a brief break in activity is expected until early Saturday. At that time, additional widespread rain showers and thunderstorms will return to the area. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 31, 1:38 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
138 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 W HILLSDALE 38.65N 94.95W
05/31/2017 E2.50 INCH MIAMI KS PUBLIC
&&Local storm report, May 31, 1:43 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 6 NNW PAOLA 38.65N 94.92W
05/31/2017 M2.00 INCH MIAMI KS FIRE DEPT/RESCUE
&&
SAWLocal storm report, May 31, 2:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM TSTM WND DMG 5 NW PAOLA 38.62N 94.94W
05/31/2017 MIAMI KS EMERGENCY MNGR
6 INCH TREE LIMB DOWN AT THE INTERSECTION OF HWY 68 AND
OSAWATOMIE ROAD
&&
SAWLocal storm report, May 31, 2:19 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND GST LA CYGNE 38.35N 94.76W
05/31/2017 E60 MPH LINN KS POST OFFICE
LIMBS DOWN
&&
LAFLINLocal storm report, May 31, 2:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
226 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST AMSTERDAM 38.35N 94.59W
05/31/2017 E60 MPH BATES MO LAW ENFORCEMENT
&&
LAFLINLocal storm report, May 31, 2:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST RICH HILL 38.10N 94.36W
05/31/2017 E60 MPH BATES MO PUBLIC
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:09 PM CDT | Special Weather Statement | EAX | Cass | 36 min |
| May 30, 7:22 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 38 min |
| May 30, 7:43 PM CDT | Special Weather Statement | EAX | Henry | 47 min |
| May 30, 8:17 PM CDT | Special Weather Statement | EAX | Bates | 28 min |
| May 30, 8:19 PM CDT | Special Weather Statement | EAX | Bates | 26 min |
| May 31, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.